Coxeter groups, Salem numbers and the Hilbert metric

Curtis T. McMullen

Publications Mathématiques de l'IHÉS (2002)

  • Volume: 95, page 151-183
  • ISSN: 0073-8301

How to cite


McMullen, Curtis T.. "Coxeter groups, Salem numbers and the Hilbert metric." Publications Mathématiques de l'IHÉS 95 (2002): 151-183. <>.

author = {McMullen, Curtis T.},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {fundamental polyhedra; Coxeter groups; spectral radii; geometric actions; Coxeter systems; Lehmer number; Salem numbers; billiards},
language = {eng},
pages = {151-183},
publisher = {Institut des Hautes Etudes Scientifiques},
title = {Coxeter groups, Salem numbers and the Hilbert metric},
url = {},
volume = {95},
year = {2002},

AU - McMullen, Curtis T.
TI - Coxeter groups, Salem numbers and the Hilbert metric
JO - Publications Mathématiques de l'IHÉS
PY - 2002
PB - Institut des Hautes Etudes Scientifiques
VL - 95
SP - 151
EP - 183
LA - eng
KW - fundamental polyhedra; Coxeter groups; spectral radii; geometric actions; Coxeter systems; Lehmer number; Salem numbers; billiards
UR -
ER -


  1. [A’C] N. A’CAMPO. Sur les valeurs propres de la transformation de Coxeter. Invent. Math. 33 (1976), 61-67. Zbl0406.20041
  2. [BW] H. S. BEAR and M. L. WEISS. An intrinsic metric for parts. Proc. Amer. Math. Soc. 18 (1967), 812-17. Zbl0184.34303MR215043
  3. [BLM] S. BERMAN, Y. S. LEE, and R. V. MOODY. The spectrum of a Coxeter transformation, affine Coxeter transformations, and the defect map. J. Algebra 121 (1989), 339-357. Zbl0679.17007MR992769
  4. [Bou] N. BOURBAKI. Groupes et algèbres de Lie, Ch. IV-VI. Hermann, 1968; Masson, 1981. Zbl0483.22001
  5. [B1] D. BOYD. Small Salem numbers. Duke Math. J. 44 (1977), 315-328. Zbl0353.12003MR453692
  6. [B2] D. BOYD. Pisot and Salem numbers in intervals of the real line. Math. Comp. 32 (1978), 1244-1260. Zbl0395.12004MR491587
  7. [B3] D. BOYD. Reciprocal polynomials having small measure. II. Math. Comp. 53 (1989), 355-357. Zbl0684.12003MR968149
  8. [Bus] H. BUSEMANN. The Geometry of Geodesics. Academic Press, 1955. Zbl0112.37002MR75623
  9. [BK] H. BUSEMANN and P. J. KELLY. Projective Geometry and Projective Metrics. Academic Press, 1953. Zbl0052.37305MR54980
  10. [CW] J. W. CANNON and Ph. WAGREICH. Growth functions of surface groups. Math. Ann. 293 (1992), 239-257. Zbl0734.57001MR1166120
  11. [Co] A. J. COLEMAN. Killing and the Coxeter transformation of Kac-Moody algebras. Invent. Math. 95 (1989), 447-477. Zbl0679.17008MR979360
  12. [CS] J. H. CONWAY and N. J. A. SLOANE. Sphere Packings, Lattices and Groups. Springer-Verlag, 1999. Zbl0634.52002MR1662447
  13. [CR] D. CVETKOVIC and P. ROWLINSON. The largest eigenvalue of a graph: a survey. Linear and Multilinear Algebra 28 (1990), 3-33. Zbl0744.05031MR1077731
  14. [DP] J. DUFRESNOY and Ch. PISOT. Etude de certaines fonctions méromorphes bornées sur le cercle unité. Application à un ensemble fermée d’entiers algébriques. Ann. Sci. Ecole Norm. Sup. 72 (1955), 69-92. Zbl0064.03703
  15. [FGR] V. FLAMMANG, M. GRANDCOLAS, and G. RHIN. Small Salem numbers. In Number Theory in Progress, Vol. I, pages 165-168. de Gruyter, 1999. Zbl0935.11038MR1689505
  16. [Fl] W. J. FLOYD. Growth of planar Coxeter groups, P.V. numbers, and Salem numbers. Math. Ann. 293 (1992), 475-483. Zbl0735.51016MR1170521
  17. [FP] W. J. FLOYD and S. P. PLOTNICK. Growth functions on Fuchsian groups and the Euler characteristic. Invent. Math. 88 (1987), 1-29. Zbl0608.20036MR877003
  18. [GH] E. GHATE and E. HIRONAKA. The arithmetic and geometry of Salem numbers. Bull. Amer. Math. Soc. 38 (2001), 293-314. Zbl0999.11064MR1824892
  19. [GM] B. GROSS and C. MCMULLEN. Automorphisms of even unimodular lattices and unramified Salem numbers. To appear, J. Algebra. Zbl1022.11016MR1947324
  20. [HH] L. HALBEISEN and N. HUNGERBÜHLER. On periodic billiard trajectories in obtuse triangles. SIAM Rev. 42 (2000), 657-670. Zbl0970.37028MR1814050
  21. [Ha1] P. DE LA HARPE. An invitation to Coxeter groups. In Group Theory from a Geometrical Viewpoint (Trieste, 1990), pages 193-253. World Sci. Publishing, 1991. Zbl0840.20033MR1170367
  22. [Ha2] P. DE LA HARPE. On Hilbert’s metric for simplices. In Geometric Group Theory, Vol. 1 (Sussex, 1991), pages 97- 119. Cambridge University Press, 1993. Zbl0832.52002
  23. [H] D. HILBERT. Uber die gerade Linie als kürzeste Verbindung zweier Punkte. Math. Ann. 46 (1895), 91-96. Zbl26.0540.02JFM26.0540.02
  24. [Hir] E. HIRONAKA. The Lehmer polynomial and pretzel links. Canad. Math. Bull. 44 (2001), 440-451. Zbl0999.57001MR1863636
  25. [Hof] A. J. HOFFMAN. On limit points of spectral radii of non-negative symmetric integral matrices. In Graph Theory and Applications, volume 303 of Lecture Notes in Mathematics, pages 165-17. Springer-Verlag, 1972. Zbl0297.15016MR347860
  26. [How] R. B. HOWLETT. Coxeter groups and M-matrices. Bull. London Math. Soc. 14 (1982), 137-141. Zbl0465.20029MR647197
  27. [Hum] J. E. HUMPHREYS. Reflection Groups and Coxeter Groups. Cambridge University Press, 1990. Zbl0768.20016MR1066460
  28. [Leh] D. H. LEHMER. Factorization of certain cyclotomic functions. Ann. of Math. 34 (1933), 461-479. Zbl0007.19904MR1503118
  29. [MRS] J. F. MCKEE, P. ROWLINSON, and C. J. SMYTH. Pisot numbers from stars. In Number Theory in Progress, Vol. I, pages 309-319. de Gruyter, 1999. Zbl0931.11041MR1689512
  30. [Mos] M. J. MOSSINGHOFF. Polynomials with small Mahler measure. Math. Comp. 67 (1998), 1697-1705. Zbl0918.11056MR1604391
  31. [Par] W. PARRY. Growth series of Coxeter groups and Salem numbers. J. Algebra 154 (1993), 406-415. Zbl0796.20031MR1206129
  32. [RT] H. RADEMACHER and O. TOEPLITZ. The Enjoyment of Mathematics. Dover, 1990. Zbl0768.00002
  33. [Sa] R. SALEM. Algebraic Numbers and Fourier Analysis. Wadsworth, 1983. Zbl0126.07802MR732447
  34. [Sh] J. B. SHEARER. On the distribution of the maximum eigenvalue of graphs. Linear Algebra Appl. 114/115 (1989), 17-20. Zbl0672.05059MR986863
  35. [Vin1] E. B. VINBERG. Discrete groups that are generated by reflections. Math. USSR Izv. 5 (1971), 1083-1119. Zbl0256.20067
  36. [Vin2] E. B. VINBERG. Some arithmetical discrete groups in Lobacevskii spaces. In Discrete subgroups of Lie groups and applications to moduli (Bombay, 1973), pages 323-348. Oxford Univ. Press, 1975. Zbl0316.10013MR422505

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.